Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Fort Worth, TX

September 1, 2020Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 1, 2020, 4:49 PM CDT for Denton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 4:49 PM CDT (21:49 UTC)
Expired
Sep 1, 2020, 7:15 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 57 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS54 KFWD 012149
FFWFWD
TXC121-020015-
/O.NEW.KFWD.FF.W.0022.200901T2149Z-200902T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
449 PM CDT Tue Sep 1 2020

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southern Denton County in north central Texas...

* Until 715 PM CDT.

* At 449 PM CDT, Doppler radar and rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and rain gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Denton, Lewisville, Flower Mound, Grapevine, Coppell, The Colony, 
  Corinth, Highland Village, Trophy Club, Lake Dallas, Lake 
  Lewisville, Little Elm, Roanoke and Argyle.

Additional rainfall amounts of 1 to 3 inches are possible through 7 
PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets, and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3308 9739 3325 9684 3299 9684 3299 9740

FLASH FLOOD...RADAR INDICATED

$$

Stalley
1 follow-up statement
942 
WGUS74 KFWD 020016
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
716 PM CDT Tue Sep 1 2020

TXC121-020026-
/O.EXP.KFWD.FF.W.0022.000000T0000Z-200902T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-
716 PM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN DENTON COUNTY...

The heaviest rain has ended, but nuisance flooding of low lying 
and/or poor drainage areas may continue for a few hours until the 
water has had a chance to recede. Please continue to avoid flooded 
areas and heed all road closures.

A Flash Flood Watch remains in effect until 700 AM CDT Thursday for 
the area.

LAT...LON 3308 9739 3325 9684 3299 9684 3299 9740

$$

Stalley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:01 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 1, 3:01 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
301 PM CDT Tue Sep 1 2020

.SHORT TERM... /Issued 223 PM CDT Tue Sep 1 2020/
/Through Wednesday/

Areas along and north of the I-20 corridor will remain the primary
focus for thunderstorms and heavy rainfall. Turbulent mid-level
flow downstream of an approaching shortwave will continue to
overturn an atmospheric column with near-record precipitable water
values, the rain-cooled surface layer notwithstanding. This will
mean extraordinary rainfall rates (resulting in hourly amounts in
excess of 2 inches) that will only intensify flooding concerns
within the watch area. Some locations along the Red River have
tallied 3 to 5 inches in the past 24 hours, and some of these
values may double over the next 24 hours.

Convective elements along and south of the I-20 corridor have so
far struggled with inhibition, but as the sun-baked boundary layer
continues to destabilize this afternoon, activity should steadily
increase in areal coverage southward. The outflow boundary moving
south through the Metroplex may encourage untapped surface parcels
to convect. Heavy rainfall will also accompany the cells south of
I-20, but with the influx of boundary layer instability, these
storms will be more apt to produce downburst winds and hail. Heat
Advisory criteria has been met once again today, but the
precipitation and rain-cooled outflow is bringing an end to the
heat wave within the northern extent of the lingering advisory
area.

The convective complex as a whole may have a tendency to surge
into the untapped air across Central and East Texas this evening,
leaving a relative lull in its wake. However, additional impulses
overnight may regenerate activity along the soggy corridor from
the Big Country to the Red River Valley. Although heavy rainfall
may occur outside the existing watch area, the greatest impacts
will be where the highest totals have been. However, based on
rainfall this afternoon and evening, the watch area may need to be
extended.

As the upper low to our west continues approaching on Wednesday,
additional rounds of rainfall will occur, particularly during the
morning and midday hours. Although the activity may be more
widespread than the preceding day, unlike Tuesday, there may be a
downward trend in the intensity and areal coverage during the
afternoon hours.

25

&&

.LONG TERM... /NEW/
/Wednesday night through Tuesday/

The upper trough responsible for our unsettled weather in the short
term will translate slowly eastward Wednesday night through Friday
as the upper ridge nudges in from the Desert Southwest. Lift
from this feature, coupled with deep moisture, will result in
scattered to numerous showers and thunderstorms with the best
chances on Wednesday night. Therefore, we will keep the Flash
Flood Watch in effect for most of North Texas until 7 AM Thursday
morning.

It does appear the heavy rain threat will begin shifting south
and east Thursday through Friday with the slowly departing upper
trough and the arrival of a weak front. For now we will hold off
on issuing any new Flash Flood Watch for Thursday/Friday since
areas that receive the heaviest rain will likely not see as much
this afternoon through Wednesday and the best large scale lift
will be displaced to the north. However, later shifts may have to
extend the current Flash Flood Watch if the upper low moves slower
than expected.

Temperatures the remainder of the week should be below normal due
to lingering cloud cover and rain chances with highs mainly in
the 80s and lows from the upper 60s to the mid 70s.

The Labor Day weekend will be a bit warmer with only some low
rain/storm chances, mainly across Central Texas. The most likely
time for scattered storms will be during the heat of the day,
especially on Saturday. Highs Saturday through Monday will range
from the mid 80s to the lower 90s with lows from the mid 60s to
lower 70s.

The models continue to show a significant pattern shift early next
week with a deep trough developing across the Plains. The upper
trough and associated cold front are progged to move across the
Southern Plains around Tuesday of next week, bringing increasing
rain/storm chances and much cooler weather. Overnight lows will
potentially be in the 50s in some locations by Tuesday night and
highs might not make it out of the 70s on Wednesday. Of course,
this is still several days away and the timing and intensity may
be off a bit. Regardless, it appears that this will be the first
good taste of Fall (or at least what we Texans call Fall).

79

&&

.AVIATION... /Issued 223 PM CDT Tue Sep 1 2020/
/18Z TAFs/

Outflow has introduced north winds into the Metroplex, but this
will be a temporary phenomenon. Although there have been few
convective impacts at the Metroplex airports much of the day, an
unsettled period with occasional thunder/lightning will disrupt
operations much of the afternoon and into the evening hours. A
lull overnight will also be temporary as another round of showers
and storms is expected Wednesday morning.

Waco's thunderstorm impacts will be delayed, thus will linger
later into the evening hours. The extent of the convective
activity in Central Texas on Wednesday is more uncertain, but some
SHRA/TSRA will likely be needed with subsequent TAF packages.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  84  73  87  73 /  80  90  70  60  40
Waco                75  88  75  89  73 /  60  80  70  60  50
Paris               72  80  71  82  69 /  70  90  60  60  40
Denton              73  83  72  87  71 /  80  90  60  60  40
McKinney            74  83  72  87  71 /  80  90  60  60  40
Dallas              75  85  74  88  73 /  80  90  70  60  40
Terrell             73  86  72  87  70 /  70  90  70  60  40
Corsicana           75  86  75  87  72 /  60  80  60  60  50
Temple              75  90  74  89  71 /  60  70  60  60  50
Mineral Wells       71  84  69  87  69 /  80  90  60  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ103>107-117>123-
131>135-144>148-157>162-174-175.

Flash Flood Watch through Thursday morning for TXZ091>095-
100>107-116>120-123.

&&

79/25
Hazardous weather outlook, Sep 1, 3:08 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
308 PM CDT Tue Sep 1 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
308 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Numerous thunderstorms are expected through this evening,
particularly across parts of North Texas. Some thunderstorms may be
severe, with damaging winds and hail being the main threats an
isolated tornado can't be ruled out.

A couple of rounds of thunderstorms containing very heavy rainfall
are also expected. This likely will lead to instances of flash
flooding across North Texas. A Flash Flood Watch is in effect for
most areas north of I-20 through Thursday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will continue through the end of the week.
Localized flash flooding will be the main concern, though gusty winds
and frequent lightning will accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested across parts of North
Texas through tonight.

In the hours before

Local storm report, Sep 1, 12:20 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1220 PM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            1 W SHERMAN             33.67N 96.64W
09/01/2020                   GRAYSON            TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS ROADS WEST OF
            SHERMAN ALONG US 82 UNDER WATER.

&&

DSB
Special weather statement, Sep 1, 2:22 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
222 PM CDT Tue Sep 1 2020

TXZ101-102-117-012000-
Parker TX-Wise TX-Jack TX-
222 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE...SOUTHEASTERN
JACK AND NORTHWESTERN PARKER COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Wells State Park moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail will be possible with
this storm.

 Locations impacted include...
Mineral Wells, Springtown, Cool, Poolville, Boonsville and Mineral
Wells State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 9765 3274 9793 3283 9806 3292 9806
      3314 9796
TIME...MOT...LOC 1921Z 219DEG 15KT 3287 9796

Bonnette
Special weather statement, Sep 1, 2:36 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
236 PM CDT Tue Sep 1 2020

TXZ129-141-012015-
Comanche TX-Eastland TX-
236 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EASTLAND AND NORTHWESTERN
COMANCHE COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Rising Star and southern Eastland County moving
northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail will be possible with
these storms..

 Locations impacted include...
Eastland, Ranger, Gorman, Rising Star and Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 9875 3242 9863 3226 9855 3217 9849
      3201 9888 3208 9893 3208 9901 3220 9911
TIME...MOT...LOC 1935Z 237DEG 19KT 3210 9892

Bonnette
Special weather statement, Sep 1, 2:50 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
250 PM CDT Tue Sep 1 2020

TXZ100-101-012030-
Young TX-Jack TX-
250 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG AND NORTHWESTERN JACK
COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Olney and another moving into far northwest Jack
County. Both storms are moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

 Locations impacted include...
Graham, Olney, Elbert and Newcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Both storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3340 9887 3340 9842 3347 9842 3346 9816
      3305 9866 3306 9895 3328 9896
TIME...MOT...LOC 1949Z 229DEG 28KT 3321 9879

Bonnette
Local storm report, Sep 1, 4:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 WSW DENTON            33.21N 97.15W
09/01/2020                   DENTON             TX   PUBLIC

            PHOTOS OF AT LEAST 1 FOOT OF WATER COVERING
            STREETS NEAR UNT IN SOUTHWEST DENTON.
            VEHICLES BECOMING STUCK ON FLOODED ROADS.

&&

MSS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:06 PM CDTFlash Flood WatchFWDBell, Bosque, Collin, Comanche, Cooke, Coryell and 37 more60 hr
Sep 1, 9:02 AM CDTAreal Flood AdvisoryFWDCooke, Fannin, Grayson, Montague3 hr
Sep 1, 11:23 AM CDTAreal Flood AdvisoryFWDCollin, Denton, Wise6 hr
Sep 1, 12:04 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Sep 1, 1:14 PM CDTFlash Flood WarningFWDCollin, Cooke, Denton, Grayson6 hr
Sep 1, 2:22 PM CDTSpecial Weather StatementFWDParker38 min
Sep 1, 2:36 PM CDTSpecial Weather StatementFWDEastland39 min
Sep 1, 2:50 PM CDTSpecial Weather StatementFWDYoung40 min
Sep 1, 2:58 PM CDTSevere Thunderstorm WarningFWDJack62 min
Sep 1, 3:03 PM CDTTornado WarningFWDJack25 min
Sep 1, 3:15 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young60 min
Sep 1, 3:33 PM CDTSevere Thunderstorm WarningFWDStephens, Young57 min
Sep 1, 3:54 PM CDTSevere Thunderstorm WarningFWDStephens36 min
Sep 1, 4:32 PM CDTAreal Flood AdvisoryFWDJack, Palo Pinto, Parker3 hr
Sep 1, 4:54 PM CDTRiver Flood WarningFWDDenton43 hr
Sep 1, 5:23 PM CDTAreal Flood AdvisoryFWDWise3 hr
Sep 1, 5:40 PM CDTSpecial Weather StatementFWDSomervell50 min
Sep 1, 6:05 PM CDTAreal Flood AdvisoryFWDTarrant3 hr
Sep 1, 6:19 PM CDTSpecial Weather StatementFWDJohnson56 min
Sep 1, 6:25 PM CDTSpecial Weather StatementFWDDallas65 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.